Iowa, 2004

Hail in Iowa, May 8, 2004

May 8, 2004 · NWS ARX · 18 events in 5 counties and zones

Numerous reports of large hail were received by law enforcement officials, amateur radio operators, spotters and the public. Hail sizes ranged from pennies to as large as baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Numerous reports of large hail were received by law enforcement officials, amateur radio operators, spotters and the public. Hail sizes ranged from pennies to as large as baseballs. In fact, hail as large as 3 inches in diameter caused extensive damage in Charles City (Floyd County), knocking out windows and damaging roofs of residences and businesses. Over 300 vehicles at car dealerships on the south side of Charles City sustained considerable damage due to the large hail, with damage estimates totaling around a half million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 2:40 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 8, 2:40 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT SAT MAY 8 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SEVERE WEATHER THREATS FOR TONIGHT AND SUNDAY NIGHT ARE THE MAIN
FORECAST CONCERNS WITH THIS PACKAGE.

AT 3 PM...A SURFACE WARM FRONT EXTENDED FROM DUBUQUE IOWA TO SIOUX
CITY IOWA. A SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS WERE SEEN IN
THE WARM SECTOR...BUT TEMPERATURES ALOFT ARE CURRENTLY TOO WARM FOR
ANY VERTICAL DEVELOPMENT. MEANWHILE...NORTH OF THIS WARM FRONT
SCATTERED SHOWERS ARE BEGINNING TO DEVELOP FROM SIOUX CITY IOWA
NORTHEAST TO MANKATO MINNESOTA. THE MOST UNSTABLE CAPES ARE
CURRENTLY RUNNING 1000 TO 2000 J/KG ACROSS SOUTHERN MINNESOTA...
NORTHERN IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE 0-6KM
SHEAR IS OVER 50 KNOTS FROM EASTERN SOUTH DAKOTA EAST ACROSS
SOUTHERN MINNESOTA. CORFIDI VECTORS SHOWS THAT THESE STORMS WILL
TRANSLATE EAST INTO OUR AREA LATE THIS AFTERNOON AND EVENING. WITH
OUR AREA BEING NORTH OF THE SURFACE WARM FRONT...OUR MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL.

CONSENSUS FROM THE SURROUNDING OFFICES IS THAT THE ETA LOW LEVEL JET
IS LOCATED TO FAR SOUTH AND WE PREFER THE GFS LOW LEVEL JET. WITH
THIS IN MIND...WE WILL LIKELY SEE YET ANOTHER MESOSCALE CONVECTIVE
COMPLEX DEVELOP ACROSS NORTHWEST NEBRASKA AND EASTERN SOUTH DAKOTA
AND THIS SYSTEM WILL ALSO MOVE EAST ACROSS THE AREA DURING THE
OVERNIGHT. THIS WILL BE VERY SIMILAR TO WHAT WE SAW LAST NIGHT. WE
MAY ALSO SEE SCATTERED REPORTS OF LARGE HAIL.

ON SUNDAY...A WARM WILL MOVE NORTH THROUGH THE FORECAST AREA.
SURFACE BASED CAPES WILL CLIMB TO AROUND 3000 J/KG. HOWEVER...THE
AIR MASS ALOFT WILL BE RATHER WARM ALOFT. THIS WILL PRODUCE CINS
OF 50 TO 100 J/KG. THIS CAP SHOULD BE SUFFICIENTLY STRONG ENOUGH
THAT THERE WILL BE LITTLE CONVECTION DURING THE AFTERNOON. WE WILL
MOST LIKELY HAVE TO WAIT UNTIL THE SURFACE COLD FRONT TO GET CLOSER
TO THE AREA. BOTH THE MODELS SHOW THAT THE COLD FRONT WILL NOT MOVE
INTO SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN UNTIL AFTER
MIDNIGHT SUNDAY...AND THROUGH THE REMAINDER OF THE AREA ON MONDAY
MORNING. THIS WILL LIMIT THE AMOUNT OF INSTABILITY ALONG AND AHEAD
OF THE FRONT. THE 0-6KM SHEAR ALONG THE FRONT IS WEAKENING WITH
TIME. AS A RESULT...THE SEVERE WEATHER THREAT APPEARS TO BE SOMEWHAT
LIMITED AT THIS TIME...BUT WE WILL HAVE TO CONTINUE TO WATCH THIS
CLOSELY. RIGHT NOW IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A 500 MB TROUGH
ACROSS THE WESTERN UNITED STATES. THIS TROUGH MOVES SLOWLY EAST AND
SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE BASE OF THE BROAD
500 MB TROUGH. ABUNDANT GULF MOISTURE WILL BE BROUGHT NORTHWARD
INTO THE REGION. THE COLD FRONT WHICH WILL BE MOVING THROUGH THE
UPPER MISSISSIPPI VALLEY IS ABOUT 18 TO 24 HOURS SLOWER THAN THE
PREVIOUS MODEL RUNS. THIS MAKES A LOT SENSE CONSIDERING THE STRENGTH
OF THE UPPER LEVEL RIDGE ALONG THE EAST COAST. THIS COLD FRONT WILL
HAVE TO WATCHED FOR THE POSSIBILITY OF SEVERE WEATHER FROM WEDNESDAY
INTO THURSDAY.

ON FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH WILL BE LOCATED
ACROSS THE AREA. THIS TROUGH WILL BRING BELOW NORMAL TEMPERATURES TO
THE REGION. IN ADDITION A COLD FRONT MOVING EAST THROUGH THE REGION
ON SATURDAY...THIS FRONT WILL PROVIDE A CHANCE OF SHOWERS.
&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BOYNE
Hazardous weather outlook, May 8, 10:40 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SAT MAY 8 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1140 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONT ACROSS NORTHERN IOWA AND NORTHERN
ILLINOIS WILL SERVE AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...AND TONIGHT. A LOW LEVEL JET AND
AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS
BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
THE MAIN THREAT BEING LARGE HAIL. ALSO...THE RECENT RAINFALL HAS
SATURATED SOME AREA GROUNDS...AND ADDITIONAL RAINFALL COULD CAUSE
LOCALIZED FLOODING.

THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY FROM
THE NORTHERN PLAINS ON SUNDAY AFTERNOON AND EVENING...TRIGGERING MORE
SHOWERS AND THUNDERSTORMS. GOOD INSTABILITY AND A FAVORABLE LOW LEVEL
JET COULD HELP ANY THUNDERSTORM THAT DEVELOPS REACH SEVERE
CRITERIA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...
AND THEN AGAIN LATE SUNDAY AFTERNOON AND NIGHT.

RABERDING

In the hours before

Local storm report, May 8, 10:31 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             3 NE WALTHAM            43.85N 92.83W
05/08/2004  0.88 INCH        DODGE              MN   PUBLIC

0120 AM     HAIL             CHATFIELD               43.84N 92.19W
05/08/2004  0.88 INCH        FILLMORE           MN   PUBLIC

0115 AM     HAIL             2 W HAYFIELD            43.89N 92.89W
05/08/2004  1.00 INCH        DODGE              MN   PUBLIC

0145 AM     HAIL             CHATFIELD               43.84N 92.19W
05/08/2004  0.88 INCH        FILLMORE           MN   PUBLIC

0205 AM     HAIL             TROY                    43.86N 92.07W
05/08/2004  0.88 INCH        WINONA             MN   PUBLIC

&&

BOYNE
Local storm report, May 8, 10:35 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             HAZEL GREEN             42.53N 90.44W
05/07/2004  1.00 INCH        GRANT              WI   TRAINED SPOTTER

0551 PM     HAIL             HAZEL GREEN             42.53N 90.44W
05/07/2004  1.25 INCH        GRANT              WI   LAW ENFORCEMENT

            QUARTER TO HALF DOLLAR SIZE HAIL. GROUND WAS WHITE.

1220 AM     HAIL             3 NE WALTHAM            43.85N 92.83W
05/08/2004  0.88 INCH        DODGE              MN   PUBLIC

1242 AM     HAIL             ELK CREEK               44.43N 91.40W
05/08/2004  1.75 INCH        TREMPEALEAU        WI   LAW ENFORCEMENT

1244 AM     HAIL             SPARTA                  43.94N 90.81W
05/08/2004  0.75 INCH        MONROE             WI   AMATEUR RADIO

1259 AM     HAIL             4 W WASHINGTON          43.76N 92.43W
05/08/2004  0.88 INCH        FILLMORE           MN   LAW ENFORCEMENT

0115 AM     HAIL             2 W HAYFIELD            43.89N 92.89W
05/08/2004  1.00 INCH        DODGE              MN   PUBLIC

0120 AM     HAIL             CHATFIELD               43.84N 92.19W
05/08/2004  0.88 INCH        FILLMORE           MN   PUBLIC

0145 AM     HAIL             CHATFIELD               43.84N 92.19W
05/08/2004  0.88 INCH        FILLMORE           MN   PUBLIC

0205 AM     HAIL             TROY                    43.86N 92.07W
05/08/2004  0.88 INCH        WINONA             MN   PUBLIC

0228 AM     HAIL             RUSHFORD                43.81N 91.75W
05/08/2004  0.88 INCH        FILLMORE           MN   TRAINED SPOTTER

0332 AM     HAIL             AUSTIN                  43.67N 92.97W
05/08/2004  0.88 INCH        MOWER              MN   BROADCAST MEDIA

            KAAL TV-6

0344 AM     HAIL             2 E LA CROSSE           43.83N 91.19W
05/08/2004  0.50 INCH        LA CROSSE          WI   OFFICIAL NWS OBS

            5-6 MINUTES OF 0.25 TO 0.50 INCH HAIL AT NWS WFO.

&&

BOYNE

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Fayette

When
May 8, 4:18 PM CST
Where
Fayette County, Fairbank
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.633, -92.050

Hail, Allamakee

When
May 8, 6:08 PM CST
Where
Allamakee County, 2 mi S of New Albin
Measured
1.5 in hail
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
43.467, -91.333

Hail, Allamakee

When
May 8, 6:09 PM CST
Where
Allamakee County, New Albin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.500, -91.333

Hail, Floyd

When
May 8, 6:33 PM CST
Where
Floyd County, Marble Rock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -92.867

Hail, Allamakee

When
May 8, 6:35 PM CST
Where
Allamakee County, 2 mi NW of Lansing
Measured
1 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
43.400, -91.267

Hail, Floyd

When
May 8, 6:35 PM CST
Where
Floyd County, Marble Rock
Measured
1 in hail
Property damage
$800
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -92.867

Hail, Floyd

When
May 8, 6:45 PM CST
Where
Floyd County, Charles City
Measured
1 in hail
Property damage
$800
Reported by
BROADCAST MEDIA
Coordinates
43.067, -92.700

Hail, Floyd

When
May 8, 6:45 PM CST
Where
Floyd County, Charles City
Measured
3 in hail
Property damage
$250,000
Reported by
BROADCAST MEDIA
Coordinates
43.067, -92.700

Hail, Floyd

When
May 8, 6:46 PM CST
Where
Floyd County, Charles City
Measured
1.75 in hail
Property damage
$13,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -92.700

Hail, Floyd

When
May 8, 6:54 PM CST
Where
Floyd County, Charles City
Measured
2.75 in hail
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -92.700

Hail, Floyd

When
May 8, 6:55 PM CST
Where
Floyd County, Charles City
Measured
2.5 in hail
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
43.067, -92.700

Hail, Chickasaw

When
May 8, 7:05 PM CST
Where
Chickasaw County, 2 mi W of Ionia
Measured
1.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.033, -92.500

Hail, Chickasaw

When
May 8, 7:09 PM CST
Where
Chickasaw County, Ionia
Measured
1 in hail
Property damage
$750
Reported by
AMATEUR RADIO
Coordinates
43.033, -92.467

Hail, Chickasaw

When
May 8, 7:10 PM CST
Where
Chickasaw County, North Washington
Measured
1.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.117, -92.433

Hail, Chickasaw

When
May 8, 7:20 PM CST
Where
Chickasaw County, New Hampton
Measured
1 in hail
Property damage
$700
Reported by
GENERAL PUBLIC
Coordinates
43.067, -92.333

Hail, Chickasaw

When
May 8, 7:30 PM CST
Where
Chickasaw County, New Hampton
Measured
1 in hail
Property damage
$500
Reported by
BROADCAST MEDIA
Coordinates
43.067, -92.333

Hail, Chickasaw

When
May 8, 7:30 PM CST
Where
Chickasaw County, New Hampton
Measured
1.75 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.067, -92.333

Hail, Winneshiek

When
May 8, 7:38 PM CST
Where
Winneshiek County, Ridgeway
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.300, -92.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394141, 5394142, 5394143, 5394144, 5394145, 5394146, 5394148, 5394153, 5394147, 5394149, 5394152, 5394151, 5394150, 5394158, 5394155, 5394154, 5394156, 5394157.